Wells Score for DVT

Assess the clinical probability of Deep Vein Thrombosis (DVT).

Wells Score
-- Points
--

Looking for more details? Read our comprehensive Wells Score guide

What is the Wells Score for DVT?

The Wells Score for Deep Vein Thrombosis (DVT) is a clinical prediction rule used to estimate the pre-test probability of a DVT. It helps guide further diagnostic testing, such as D-dimer testing and venous ultrasound.

Scoring Interpretation

The Wells Score can be interpreted using either a three-tier or a two-tier model. The two-tier model is more commonly used in modern clinical practice alongside D-dimer testing.

Two-Tier Model (Recommended)

  • ≥ 2 Points: DVT Likely
  • < 2 Points: DVT Unlikely

Three-Tier Model (Traditional)

  • ≥ 3 Points: High risk (Probability ~53%)
  • 1 or 2 Points: Moderate risk (Probability ~17%)
  • ≤ 0 Points: Low risk (Probability ~5%)

How to Use

Select all clinical features that apply to the patient. Include the deduction if an alternative diagnosis is more likely than DVT. The tool outputs a risk score and clinical probability.

Case Example

Patient: Patient with recent surgery, localized tenderness along the deep venous system, and entire leg swollen.

Calculation: Surgery (1) + Tenderness (1) + Swelling (1) = Score of 3.

Interpretation: High probability of DVT. Proceed with an ultrasound.

Frequently Asked Questions

What if the score is low?

A low Wells score combined with a negative D-dimer test can safely rule out DVT without the need for an ultrasound in many clinical pathways.

Clinical Guidance